Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 458, NWS St. Louis, MO

July 21, 2006Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2006, 10:34 AM CDT for Jersey County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 10:34 AM CDT (15:34 UTC)
Expired
Jul 21, 2006, 11:15 AM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Jersey County, IL

The radar

The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 9:22 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 211534
SVRLSX
ILC083-211615-
/O.NEW.KLSX.SV.W.0458.060721T1534Z-060721T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 AM CDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1115 AM CDT

* AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF GRAFTON...OR ABOUT 12 MILES NORTH OF ST. PAUL...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAFTON...
  ELSAH...
  JERSEYVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3907 9058 3897 9058 3889 9016 3915 9015

$$

CVKING
2 follow-up statements
000 
WWUS53 KLSX 211553
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 AM CDT FRI JUL 21 2006

MOC189-510-211630-
/O.CON.KLSX.SV.W.0457.000000T0000Z-060721T1630Z/
ST. LOUIS CITY MO-ST. LOUIS MO-
1053 AM CDT FRI JUL 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT 
FOR NORTHERN ST. LOUIS COUNTY AND ST. LOUIS CITY...

AT 1048 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR BRIDGETON...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...SPANISH 
LAKE...FLORISSANT...HAZELWOOD...BELLEFONTAINE NEIGHBORS...RIVERVIEW 
AND JENNINGS.

LAT...LON 3883 9048 3865 9062 3855 9023 3883 9011
      3887 9031

$$

CVKING
000 
WWUS53 KLSX 211614
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1114 AM CDT FRI JUL 21 2006

ILC083-211624-
/O.EXP.KLSX.SV.W.0458.000000T0000Z-060721T1615Z/
JERSEY IL-
1114 AM CDT FRI JUL 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JERSEY COUNTY EXPIRES
AT 1115 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM.

LAT...LON 3907 9058 3897 9058 3889 9016 3915 9015

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:18 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 21, 6:18 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
618 AM CDT FRI JUL 21 2006

.DISCUSSION...
CDFNT EXTDS FM WK SFC LOW JUST SW OF STL W TO ANOTHER WK SFC LOW OVR
CNTRL KS ATTM. WRN PTN OF MCS OVR SRN PTNS OF IL AND IN JUST
CLIPPING THE ERN PTN OF THE CWA. THIS MCS IS JUST AHD OF WK SFC WV
ALNG FNT AND ALSO IN AREA OF RELATIVELY STG 850 MB WAA...THETA E
ADVCTN AND MOISTURE CNVG BASED ON LATEST RUC ANLYS. ANOTHER MCS
OVR MUCH OF NEBRASKA AND NWRN KS. THIS MCS WAS JUST N-NW OF SFC
LOW OVR CNTRL KS AND LOCATED ON THE NOSE OF A 30 KT SLY LLJ. SOME
OF THIS PCPN ALNG WITH CLOUD CVR MAY MAKE IT INTO THE NWRN PTN OF
THE CWA BY EARLY TO MID MRNG...ALTHOUGH THE BEST POTENTIAL OF PCPN
SHOULD OCCUR THIS AFTN AND THIS EVNG AS POSITIVELY TILTED MID-UPR
LVL TROF MOVES E-SEWD THRU THE AREA...WITH A WK SFC WV DVLPG ALNG
CDFNT AS IT MOVES SEWD THRU THE SRN PTN OF THE CWA. GFS MDL APRS
A LTL TOO DEEP WITH THIS SFC WV DUE TO FEEDBACK PROBLEMS WHICH
BGN AT 00Z SAT. PREFER WKR SOLUTION OF NAM MDL. BEST PCPN THREAT
SHOULD SLOWLY SHIFT SEWD WITH TIME THRU THE CWA TGT AS CDFNT CONTS
TO MOVE SLOWLY SEWD...WITH PCPN POTENTIAL ENDING BY 12Z SAT AS
MID-UPR LVL TROF PUSHES SE OF THE CWA AND ALSO AS SFC RDG OVR THE
PLAINS BLDS SEWD INTO THE CWA. MDLS...ESPECIALLY THE NAM DEPICTS
SOME LGT QPF OVR PARTS OF THE AREA ON SAT AND SAT NGT MAINLY DUE
TO WK NW FLOW SHRTWVS AND ASSOCIATED WK SFC TROFFINESS BUT PLAN TO
LEAVE FCST DRY FOR NOW. LOW-MID LVL MOISTURE APRS TO BE QUITE
LIMITED AFT 12Z SAT. WILL GO BLW PERSISTANCE ON MAX TEMPS
TDA...ALTHOUGH HEAT INDICES WILL STILL BE FAIRLY HIGH FM STL S AND
E DUE TO SFC DWPTS IN THE LWR TO MID 70S NR FNT. SHOULD BE QUITE A
BIT COOLER OVR THE NRN AND WRN PTNS OF THE CWA TGT DUE TO AT LEAST
PARTIAL CLRG...SFC DWPTS DROPPING INTO THE LWR 60S...AND 850 MB
TEMPS FALLING TO ARND 13-15 DGRS C.

GKS
&&

.AVIATION...
FOR THE 12Z TAFS...
HAVE MVFR CONDITIONS OVER KCOU...KSUS AND KSTL AS LOW STRATUS
ADVECTS WESTWARD EARLY THIS MORNING. WILL KEEP THESE CONDS THRU
14Z...THEN LARGE AREA OF RWS AND TRWS TO THE NW SLIDES INTO THE
REGION. THUS SPED UP TIMING OF TEMPO GROUPS FOR PCPN FOR ALL TAF
SITES AND HAD IT PERSIST LONGER...ESPECIALLY FOR KSUS AND KSTL. SOME
UNCERTAINTY WITH MODELS BEYOND TODAY...SO LEFT TAF SITES DRY AFTER
THE EVENING HOURS TODAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 21, 8:36 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
836 AM CDT FRI JUL 21 2006

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-050>052-
221200-
ADAMS IL-AUDRAIN-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-GREENE IL-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-MONROE-MONTGOMERY-
MONTGOMERY IL-PIKE-PIKE IL-RALLS-SHELBY-
836 AM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES SOUTHEASTWARD THROUGH THE REGION. THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ILZ064-065-069-070-074-079-100>102-MOZ047>049-059>065-072>075-084-
085-099-221200-
BOND IL-CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-
IRON-JEFFERSON-MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-
OSAGE-RANDOLPH IL-REYNOLDS-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-
ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-
WASHINGTON IL-
836 AM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE
REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY IN THE
HUMID AND UNSTABLE ATMOSPHERE ALONG THE COLD FRONT. A FEW STORMS
MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL AS WELL AS LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

TILLY

In the hours before

Local storm report, Jul 21, 10:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 AM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             4 N COLUMBIA            39.01N 92.33W
07/21/2006  M0.88 INCH       BOONE              MO   LAW ENFORCEMENT

            HAIL RANGED FROM 1/2 TO 7/8 INCH DIAMETER. EST WIND SPEED
            OF 55 TO 60 MPH

&&

BMILLER
Local storm report, Jul 21, 10:10 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     3 SE HALLSVILLE         39.09N 92.18W
07/21/2006                   BOONE              MO   EMERGENCY MNGR

            TREES BLOCKING HWY Z 0.5 MILES SOUTH OF INTERSECTION WITH
            HWY OO

&&

BMILLER
Local storm report, Jul 21, 10:13 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 AM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     1 NE AUXVASSE           39.03N 91.88W
07/21/2006                   CALLAWAY           MO   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES

&&

BMILLER
Local storm report, Jul 21, 10:17 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1017 AM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     WELLSVILLE              39.07N 91.57W
07/21/2006                   MONTGOMERY         MO   PUBLIC

            TREE DOWN ON THE 600 BLOCK OF NE 2ND STREET

&&

BMILLER
Local storm report, Jul 21, 10:19 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 AM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     MONTGOMERY CITY         38.98N 91.51W
07/21/2006                   MONTGOMERY         MO   TRAINED SPOTTER

            POWER LINES DOWN IN TOWN

&&

BMILLER
Local storm report, Jul 21, 10:21 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 AM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     HAWK POINT              38.97N 91.13W
07/21/2006                   LINCOLN            MO   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN

&&

BMILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:13 AM CDTSevere Thunderstorm WarningLSXCalhoun47 min
Jul 21, 10:48 AM CDTSevere Thunderstorm WarningLSXMadison57 min
Jul 21, 10:57 AM CDTSevere Thunderstorm WarningLSXSaint Clair63 min
Jul 21, 11:24 AM CDTSevere Thunderstorm WarningLSXClinton, Washington66 min
Jul 21, 11:35 AM CDTTornado WarningLSXMadison26 min
Jul 21, 11:42 AM CDTTornado WarningLSXClinton63 min
Jul 21, 11:59 AM CDTTornado WarningLSXWashington46 min
Jul 21, 12:20 PM CDTTornado WarningLSXMarion38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.